Alert archive / Kansas / Frost Advisories in 2023

Frost Advisory 4, NWS Dodge City, KS

October 14, 20234 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 14, 2023, 2:00 PM CDT for 4 counties in Kansas. It took effect at Oct 15, 2023, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2023, 2:00 PM CDT (19:00 UTC)
In effect from
Oct 15, 2023, 1:00 AM CDT
Expired
Oct 15, 2023, 8:00 AM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS, Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 15 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS73 KDDC 141900
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
200 PM CDT Sat Oct 14 2023

KSZ043-044-061>063-074>077-084>087-151300-
/O.NEW.KDDC.FZ.W.0007.231015T0600Z-231015T1300Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, 
Liberal, Meade, Plains City, and Fowler
200 PM CDT Sat Oct 14 2023 /100 PM MDT Sat Oct 14 2023/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM
CDT /7 AM MDT/ SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 1 AM CDT /midnight MDT/ to 8 AM CDT /7 AM MDT/ 
  Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ045-064-078-088-151300-
/O.NEW.KDDC.FR.Y.0004.231015T0600Z-231015T1300Z/
Ness-Hodgeman-Ford-Clark-
Including the cities of Ness City, Jetmore, Hanston, Dodge City, 
Ashland, and Minneola
200 PM CDT Sat Oct 14 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Ness, Hodgeman, Ford and Clark Counties, especially the
  western sections. 

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
335 
WWUS73 KDDC 150734
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
234 AM CDT Sun Oct 15 2023

KSZ043-044-061>063-074>077-084>087-152100-
/O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/
/O.CON.KDDC.FZ.W.0007.000000T0000Z-231015T1300Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, 
Liberal, Meade, Plains City, and Fowler
234 AM CDT Sun Oct 15 2023 /134 AM MDT Sun Oct 15 2023/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ MONDAY...

* WHAT...Freezing temperatures of 30 to 32 degrees.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...Early this morning and early Monday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ045-064-078-088-152100-
/O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/
/O.CON.KDDC.FR.Y.0004.000000T0000Z-231015T1300Z/
Ness-Hodgeman-Ford-Clark-
Including the cities of Ness City, Jetmore, Hanston, Dodge City, 
Ashland, and Minneola
234 AM CDT Sun Oct 15 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

* WHAT...Near-freezing or freezing temperatures 30 to 33 degrees.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...Frost Advisory early this morning and Freeze Warning early
  Monday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-046-065-079-152100-
/O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/
Trego-Ellis-Rush-Pawnee-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, La Crosse, 
Larned, Kinsley, and Lewis
234 AM CDT Sun Oct 15 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

* WHAT...Freezing temperatures of 30 to 32 degrees.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...Early Monday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ066-080-081-089-090-152100-
/O.NEW.KDDC.FR.Y.0005.231016T0600Z-231016T1400Z/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
234 AM CDT Sun Oct 15 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

* WHAT...Temperatures in the 33 to 35 degree range will result in
  frost formation.

* WHERE...Stafford, Kiowa, Pratt, Comanche and Barber Counties.

* WHEN...From 1 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 14, 11:40 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 14, 11:40 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1140 AM CDT Sat Oct 14 2023

...updated aviation section...

.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Oct 14 2023

Key Messages:
 * Below normal highs today
 * Some clouds today
 * Possible freeze Sunday morning

Below normal highs are expected today as cool high pressure prevails
across the FA. Highs will be mainly in the 50s. A few 60 degree readings
may be possible along the Oklahoma border. Some CAA induced stratus
is expected to hang around and linger across central Kansas, so the
coolest highs are expected there. For viewing the annular eclipse...
it will likely be cloudy across central Kansas, so this will be problematic.
Some cirriform clouds may be possible during the partial eclipse for
the rest of the FA. We will have to see how opaque these clouds end
up being to see if the high clouds will be problematic or not to view
the partial eclipse. Otherwise, the weather for today will be tranquil.
Some good news is that the winds will be much weaker compared to yesterday.
NW to N winds will blow around 20 mph through the daylight hours.

For tonight, attention then turns to how cold it will get across the
FA. EC ensemble probabilities are indicating 70 to 90% of lows colder
than 40F for half the FA. High pressure should build southward Sunday
morning with winds going light. As a result, lows around freezing will
be possible west of Highway 283. A freeze headline may be needed. The
tranquil weather will continue Sunday with highs in the 50s to 60s.
No precipitation is expected during the short term.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Oct 14 2023

Key Messages:
 * Rebounding highs through midweek
 * Cold front Wednesday
 * Any meaningful moisture with front looks doubtful

UL shortwave ridging is expected across the greater region Monday and
Tuesday. The net result is rebounding highs. Highs in the 60s and 70s
for Monday with mainly 70s for Tuesday. Some minor good news during
this warm period is that the fire danger doesn't look too bad. Afternoon
relative humidity is expected to remain at moderate levels and the
winds are not forecast to be that strong either.

Attention then turns to Wednesday. An UL low will move across the northern
plains Wednesday. This feature will usher in the passage of a cold
front Wednesday across Kansas. Expect a dip in highs with more 60s
and a few 70s for midweek. EC ensemble probabilities indicate 20 to
50% chance of 0.01" moisture with this front. The deterministic EC
is pretty dry as well. Moisture trajectories ahead of this front are
unfavorable for any meaningful precipitation with most of the BL moisture
shunted off to the E and SE.

Beyond this, the rest of the forecast looks to be mild and dry with
a tranquil weather pattern continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CDT Sat Oct 14 2023

An MVFR stratus layer over roughly the northeast half of the area
has attempted to spread farther southeast, from impacting only
HYS to potentially impacting the DDC terminal as well. For the
rest of the day, this will be the prevailing situation, and DDC
may or may not see a period of broken stratus very early this
afternoon, while HAYS stays in the MVFR cloud cover. Winds Today
will remain gusty from the north while significantly weakening
after 00 UTC. Stratus clouds that might impact LBL or GCK will be
variable in the general region and better assessed later this
evening due to the high uncertainty at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  34  61  34 /   0   0   0   0
GCK  56  31  60  33 /   0   0   0   0
EHA  58  31  64  36 /   0   0   0   0
LBL  58  31  62  34 /   0   0   0   0
HYS  54  36  59  32 /   0   0   0   0
P28  60  41  62  36 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...99
Hazardous weather outlook, Oct 14, 2:00 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Sat Oct 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-151215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Sat Oct 14 2023 /100 AM MDT Sat Oct 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Freeze Warning is in effect for a portion of the area.
See message for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:00 PM CDTFreeze WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more18 hr

Nearby

Frost Advisories in Kansas, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.